HAL will be down for maintenance from Friday, June 10 at 4pm through Monday, June 13 at 9am. More information
Skip to Main content Skip to Navigation
Journal articles

The genus of regular languages

Abstract : The article defines and studies the genus of finite state deterministic automata (FSA) and regular languages. Indeed, a FSA can be seen as a graph for which the notion of genus arises. At the same time, a FSA has a semantics via its underlying language. It is then natural to make a connection between the languages and the notion of genus. After we introduce and justify the the notion of the genus for regular languages, the following questions are addressed. First, depending on the size of the alphabet, we provide upper and lower bounds on the genus of regular languages : we show that under a relatively generic condition on the alphabet and the geometry of the automata, the genus grows at least linearly in terms of the size of the automata. Second, we show that the topological cost of the powerset determinization procedure is exponential. Third, we prove that the notion of minimization is orthogonal to the notion of genus. Fourth, we build regular languages of arbitrary large genus: the notion of genus defines a proper hierarchy of regular languages.
Complete list of metadata

Contributor : Guillaume Bonfante Connect in order to contact the contributor
Submitted on : Wednesday, March 24, 2021 - 9:04:04 AM
Last modification on : Monday, April 4, 2022 - 3:24:15 PM


Files produced by the author(s)



Guillaume Bonfante, Florian Deloup. The genus of regular languages. Mathematical Structures in Computer Science, Cambridge University Press (CUP), 2018, 28 (1), pp.14-44. ⟨10.1017/S0960129516000037⟩. ⟨hal-03178814⟩



Record views


Files downloads